What is ibuprofen?
Ibuprofen (brand names: Advil, Motrin, Midol, Nuprin) is a commonly-used nonsteroidal anti-inflammatory drug (NSAID) used to treat fever, pain, and inflammation (swelling) in humans. Ibuprofen and other NSAIDs treat inflammation by blocking certain processes in the body.
Ibuprofen is a popular over-the-counter medication and is also available by prescription. Ibuprofen may be the only ingredient in a medication or be part of a combination product. These medications may include opioids, antihistamines, decongestants, and acetaminophen. Typical uses include the treatment of headaches, pain, colds, flu, and menstrual discomfort.
What is ibuprofen poisoning?
Although relatively safe in humans, ibuprofen and other NSAIDs can be extremely harmful to dogs. Poisoning may happen when pets get into the owner’s medications. In some cases, owners may administer ibuprofen to treat their pet’s pain prior to consulting a veterinarian. Unfortunately, ibuprofen poisoning is fairly common in dogs, with Pet Poison Helpline, a 24/7 animal poison control center, receiving over 4000 calls each year for ibuprofen exposures in dogs alone. Even small doses can cause adverse effects and poisoning.
What causes ibuprofen poisoning?
Ibuprofen, and other NSAIDs, act by blocking certain chemical processes in the body that cause inflammation. Unfortunately, these chemical processes are also important in maintaining normal gastrointestinal, kidney, liver, and blood clotting functions.
When ibuprofen is ingested, it is absorbed quickly into the blood stream. Instead of being removed from the body, ibuprofen is released from the liver and reabsorbed in the intestines repeatedly. This recycling prolongs the poisoning effects. Poisoning may occur from a single dose or repeated dosing. Puppies and older dogs have a higher risk of being poisoned. Other current medical conditions such as kidney disease, or liver disease may increase the risk of poisoning. Dogs that are already taking steroids or another NSAID also have a higher risk of developing signs including gastrointestinal ulceration.
What are the clinical signs of ibuprofen poisoning?
Ibuprofen poisoning may cause many different signs because several organ systems can be affected. Signs can vary depending upon the dose and product to which the dog was exposed.
Most commonly , signs related to irritation and ulceration of the gastrointestinal tract are seen. These may include decreased appetite, vomiting (sometimes with blood), diarrhea, depression, abdominal pain, dark tarry stools, pale gums, and bloody stools.
Other signs can include incoordination, increased or decreased drinking and urination, yellow discoloration of the skin and mucous membranes (icterus) pale mucous membranes, agitation, tremors, seizures, and coma.
How is ibuprofen poisoning diagnosed?
Most cases are diagnosed in pets that have the expected signs and a known or suspected exposure to ibuprofen. Bloodwork to evaluate organ function and blood cell counts are commonly performed A urinalysis may also be recommended.
Ibuprofen levels in the blood can be measured at a human hospital or specialized laboratory, although, testing for ibuprofen levels is uncommon in veterinary medicine.
How is ibuprofen poisoning treated?
Early decontamination and treatment decrease the risk for serious effects. If ibuprofen ingestion occurred within a few hours of treatment, the veterinarian may induce vomiting. Once vomiting is controlled, activated charcoal may be administered to decrease absorption of ibuprofen by the gastrointestinal tract. Activated charcoal should only be administered by a veterinarian, in order to minimize the risk of aspiration into the lungs and life-threatening changes in sodium levels. Antacids, anti-nausea medications and gastrointestinal protectants are commonly administered. If you believe your pet ingested ibuprofen, it is important to call your veterinarian or Pet Poison Helpline, a 24/7 animal poison control center, at 1-800-213-6680 right away to have the risk of poisoning assessed.
Depending upon the dose ingested, hospitalized care may be needed. Fluids may be administered under the skin or intravenously. Dogs developing more serious signs may require intensive therapy as they have an increased risk for long term effects or death. Blood work to monitor the liver and kidney function as well as the red blood cell count may be performed. Liver protectants, muscle relaxants, and medications to control seizures may be necessary in cases of severe poisoning.
What care will my dog require after treatment?
In most cases of ibuprofen toxicity, gastrointestinal protectants and a bland diet will be recommended for several days following exposure. Dogs with exposure to higher doses, or with chronic exposure, may require monitoring for liver or kidney damage even after they are discharged. If kidney damage occurs, fluids under the skin may be continued at home. Dogs that have liver damage will often be on supplements to help protect the liver. Depending upon the dog’s condition, medications and monitoring may be continued for several days to months. In some cases, liver or kidney damage may compromise long-term function in dogs who have recovered from ibuprofen toxicity.
Pet Poison Helpline, an animal poison control center based out of Minneapolis, MN is available 24/7 for pet owners and veterinary professionals that require assistance treating a potentially poisoned pet. The staff provides treatment advice for poisoning cases of all species, including dogs, cats, birds, small mammals, large animals and exotic species. As the most cost-effective option for animal poison control care, Pet Poison Helpline’s fee of $65 per incident includes follow-up consultations for the duration of the poison case. Pet Poison Helpline is available in North America by calling 800-213-6680. Additional information can be found online at www.petpoisonhelpline.com